Editor’s Note: This article is Part III in GANT’s special, three-part series on K2, a drug of concern in the Clearfield area. Part I focused on law enforcement’s battle to detect and control K2. In Part II, local medical professionals discussed the rise in overdose cases and dangers of K2 use. Part III concludes the series with a local parent who struggles with their child’s addiction.
By Jessica Shirey and Wendy Lynn Brion
CLEARFIELD – Synthetic marijuana, also known as K2 or spice, among many other names, is on a marked rise in the Clearfield community. Many families have seen the effects of K2 in their homes, including one local father.
The father shared a story about finding out his son had used K2 for two years without his knowledge. “I found out when he was overdosed in his room,” he said, noting he initially thought his son was suffering from a seizure.
He found his son sitting on the floor in his room, where he’d knocked over his belongings. He was unable to stand up and slurred “no, no, no” when told he needed to be taken to the hospital for a medical evaluation.
Because his son was unable to get up, the father said he called 911. His wife then went into his son’s room and came out with a package of K2. When police arrived at his home his son was holding something in his hand and trying to eat it.
An officer tried to take the items from him but was unable to. “I ripped it out of his hand … It was a pipe and another package of K2,” the father said. “We took him to the hospital but even the next day he wasn’t acting right.”
The father said when his son used K2, his hands curled up, and he wasn’t able to grasp things. He also said his son would rock back and forth. “I was extremely scared, because I didn’t know what it was causing this behavior,” he said. When he found out his son was using K2, his fears worsened due to the dangers associated with the synthetic drug.
When he returned home from the hospital the father said he searched his son’s room and belongings. He found packages of K2 and homemade pipes that were constructed out of aluminum foil, one out of a pill bottle and another out of a soda can. “It was stuff that the average person who doesn’t do drugs wouldn’t think of,” he said.
The father returned to the hospital the next day. He also told his son that he didn’t want any illegal drugs in his home and gave him until the end of the day to move out. “I told him he blew his chance and now he had to find a new place to live,” the father said.
“He was irritated with me that I would do that to him. I was the worst person on earth. He didn’t take anything, went out and overdosed again that night. He was arrested and in jail close to a week. He got out and back into it again; he’s still in jail but in denial that he’s done anything wrong.”
Nowadays the father said kids are out running around all hours of the day and night. He said often when parents try to restrict kids with curfews or disapprove of friends, it backfires and the kids simply rebel at home.
Aside from knowing their kids’ whereabouts and the reputations of their friends, he said parents need to educate themselves on the dangers of K2. “Here, Google is your friend. You can find out a lot about K2 by just typing in and searching ‘K2 use or abuse.’”
The father said through his own online research, he also learned how ridiculously easy it is to purchase K2, advertised as incense not for human consumption, online and to have it shipped from Las Vegas. “It’s so easy to get, it’s not even funny, and God only knows what it’s mixed with,” he said.
His biggest fear with his son’s K2 addiction, he said, is the long-term effects on his son’s health and life. He also fears that his son will not learn from his incarceration and will return to a life of drug abuse after his release.
“People say, ‘if you had only raised your kid right,’” the father said. “… But I did. He knew right from wrong. He knew to respect other people and property. As he got older though, it all went out the window.
“I want kids to open their eyes [to the dangers of K2]. You might not have anything happen to you when you start trying it. My son used for two years before anything happened to him, but sooner or later it will happen to you. K2 isn’t something you want to get messed up with.”
According to John Schuster, prevention supervisor with Clearfield Jefferson Drug & Alcohol Commission, K2 is the second most used illicit drug by high school students, which was found in a 2014 Monitoring the Future study.
The study also reported 3.30 percent of eighth grade students, 5.40 percent of 10th grade students and 5.80 percent of 12th grade students reported using the drug. The study, Schuster said, indicates a decrease of the use of synthetic drugs by students.
Area students in 2013 report usage close to the state average of 3.40 percent. Carol Jackson, case management supervisor with CJDAC, said, “Since the emersion of K2 and spice, along with other synthetic or designer drugs, the individuals that we serve are reporting the use of these substances. However, the reported use had remained consistent and has not increased.”
Schuster said the popularity of the drug has mostly been due to ease of access and also to the misconception that the drug is safe. It is marketed as containing natural substances when it is actually usually made of various herbs and leafy material coated with chemicals that have a similar effect on the brain as THC, the main chemical in marijuana. Those chemicals are synthetic and therefore far from natural.
And little is known about the long-term effects of these drugs, since they are relatively new to the drug scene, Schuster indicated. He said users often end up in the emergency room with symptoms, such as vomiting, elevated heart rate and blood pressure and even seizures. He said some people have even reported extreme anxiety, agitation, confusion, paranoia, hallucinations and withdrawal.
Family members, especially parents and guardians, should look for warning signs that their child or young adult could be using the drug. These include burning incense, buying and using eye drops, red or irritated eyes, finding dried plant material or herbs, having a pipe or rolling paper and the possible delivery of suspicious packages in the mail, Schuster said.
Jackson added that if someone is experiencing any kind of medical issues, they should be taken to the hospital immediately. She said if medical treatment is not required but the individual is using or suspected of using the drug, help and information can be found by calling CJDAC at 1-800-892-9002.